Reflections From My Breast Cancer Retreat Part 2: Tamoxifen No More

Another reason I wanted to go to the breast-cancer retreat was to figure out whether I wanted to stay on tamoxifen. In March I went to see my optometrist and he remarked that my eyes looked just a “hairline jaundiced.” At the time I had been on tamoxifen for about seven weeks. I had emailed my oncologist after one month to say that I had had no side effects and was wondering if I was home free now. Turns out that tamoxifen can build in your system and one can get side effects months or even years later.

One of the women on the retreat told me that a rash appeared four months after being on the tamoxifen. She stopped taking the drug for two weeks and then went back on. Since then she has had another rash appear.
retreat 02
When I went to see my oncologist in mid-April, my blood work showed that I was not clinically jaundiced. She did however tell me that tamoxifen can cause hepatitis. Not the most reassuring news definitely. Tamoxifen can also push you towards menopause. One of the symptoms of menopause is insomnia. The last two weeks leading up to the breast-cancer retreat I have noticed that I have not been able to sleep well and have woken up in the middle the night and have had trouble falling back asleep.

Another subtle effect is that I found myself to be craving food even though I’m not hungry. I can see why weight gain is one of the side effects of tamoxifen. It has been a little bit harder to keep my weight down to what I want it to be. Any one of these is really not a severe side effect and can be considered “tolerable.” One of my patterns though is that I wait until my body is in crisis before I pay attention. I am trying to learn from my past experiences and listen earlier.

Taking tamoxifen or not taking tamoxifen is an individual and personal choice. Back in January, I told my Janeway (my radiologist) that I was willing to try it. She made a compelling argument that if I did have side effects I could stop taking the drug.
Pills as questionThe question before me now was do I wait to see if the side effects get worse or develop more side effects before I stop taking the drug? One of the things that came up for me during the retreat about stopping the tamoxifen was that I was afraid that I would disappoint my doctors. This is normal I am told. We build a bond with our doctors and naturally want to do what they think is best for you. But, I don’t want to wait until I am “clinically jaundiced” or worse have hepatitis before I start to listen to my body.

The first night on the retreat when I went to take the pill I felt a strong aversion. I realized I really didn’t want to take this pill anymore. I did take it that night but, I had a feeling that it was going to be the last time. The next night I skipped my dose. It’s not the first time I have missed a dose–I have forgotten a few times already. To do it consciously felt like an act of rebellion, as if I was going to be scolded.

retreat01
On the last day we had a closing circle. I revealed that I didn’t take my pill. I got very emotional and I couldn’t speak for a couple of minutes. I felt as if I was taking my life into my own hands. The onus was all on me now and I could no longer depend on or use tamoxifen as a crutch. I admit I have been slacking off some while on the drug. If I wanted to eat sweets, I did. If I didn’t feel like meditating, I didn’t. In my mind, I figured the tamoxifen was my buffer. I finished by saying that although I felt empowered, I also felt vulnerable because I didn’t want to let myself down.


I needed to be witnessed by these women because they know what it means to make such life altering changes: deciding what kind of surgery–i.e. losing a part or all of our breasts, doing chemo, doing radiation, and going on long-term drug therapy. We have had to grapple with the pros and cons of some or all of these prescribed treatments; we wrap our heads around things like losing our hair, becoming menopausal before our time, not feeling sexually attractive, and possibly not being able to have children. So I am grateful I could make this decision in the presence of these women who understand the ramifications of my decision and not feel judged but held.

2 Comments Add yours

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s